Texas, 2014

Drought in Texas, May 1 to 31, 2014

May 1 to 31, 2014 · NWS SJT · 24 events in 24 counties and zones

The drought intensified during May across West Central Texas as much of the area experienced extreme to exceptional drought conditions. The exceptional drought conditions included Sutton and Kimble Counties.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought intensified during May across West Central Texas as much of the area experienced extreme to exceptional drought conditions. The exceptional drought conditions included Sutton and Kimble Counties. The impacts from exceptional drought conditions included widespread crop and pasture losses and water emergencies from shortages in reservoirs, streams and wells. Much of the remainder of West Central Texas had extreme drought conditions. The impacts of extreme drought included major crop and pasture losses and widespread water shortages or restrictions. Heavy rainfall occurred across a large part of West Central Texas during the last week of May, with average amounts of 5 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 10:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 30, 10:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1103 PM CDT WED APR 30 2014

.AVIATION...
/06Z TAFS/

Light and variable winds will become east to northeast at 5 to 8
knots late Thursday morning. VFR conditions will prevail through the
next 24 hours.

Daniels

&&

.PREV DISCUSSION... /ISSUED 621 PM CDT WED APR 30 2014/

AVIATION...
/00Z TAFS/

VFR conditions and light winds will dominate the weather at all
terminals over the next 24 hours.

Doll

PREV DISCUSSION... /ISSUED 344 PM CDT WED APR 30 2014/

SHORT TERM...
(Tonight and Thursday)

Pleasant but cool weather will continue across West Central Texas
through Thursday. The main forecast challenge the next 24 hours
will  be low temperatures tonight. A short wave trough currently
near the Four Corners region will drop southeast across New Mexico
overnight. Mid and high level clouds ahead of this feature should
overspread the area after midnight. The extent of cloud cover will
have an impact on minimum temperatures tonight. Despite a dry
airmass and light winds, went closer to the warm MET MOS numbers for
overnight lows as the GFS MOS looks too cool given the models mid
and upper level moisture fields. With that said, current record low
temperatures for May 1st at both Abilene (36 degrees) and San
Angelo (40 degrees) should stand, but it could be close for San
Angelo if cloud cover is not as extensive as the models
suggest.

On Thursday, below normal temperatures continue. The mid/upper level
trough will move slowly southeast across the area into Thursday
evening, with weak high pressure in place at the surface. We'll see
lighter winds on Thursday under partly cloudy skies, with afternoon
highs in the lower to middle 70s.

LONG TERM...
(Thursday night through next Wednesday)

As the upper level trough exits the forecast area look for winds to
veer to the southwest over the weekend. An upper level ridge will
build into the area on Saturday and Sunday bringing 80s and 90s back
to West Central Texas.

The main story for the long term forecast will be the dryline, which
will sit off to our west through the first part of next week. This
boundary is progged to move east across the forecast area on
Wednesday only to retreat overnight. The GFS does bring it across
our area again on Thursday, this time developing some QPF. However,
there is too much uncertainty surrounding the position of the
boundary and moisture availability to put PoPs in the forecast at
this time. We will continue to monitor the possible rain event and
update as needed. Otherwise, above seasonal temperatures are
expected next week with highs mainly in the 90s, with lows in the
60s.

FIRE WEATHER...
Fire weather conditions will be rather low across the area Thursday
and Friday, with elevated conditions returning this weekend. Despite
minimum relative humidities 15 to 20 percent the next couple of
days, winds will be light through the period with cool temperatures.
South to southwest winds will increase across the Southern Plains
over the weekend into early next week, with temperatures warming
back into the upper 80s and lower 90s. Dry weather will continue
with afternoon humidities falling into the 10 to 20 percent range
each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 41  73  47  80  52 /   0   5   5   5   5
San Angelo 	 43  74  42  80  48 /   0   5   5   5   0
Junction 	 43  76  40  79  45 /   0   5  10  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Daniels
Hazardous weather outlook, Apr 30, 1:18 PM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT WED APR 30 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
218 PM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Brown County during May.

Drought, Callahan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Callahan County during May.

Drought, Coke

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Coke County during May.

Drought, Coleman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Coleman County during May.

Drought, Concho

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Concho County during May.

Drought, Crockett

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Crockett County during May.

Drought, Fisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Fisher County during May.

Drought, Haskell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Haskell County during May.

Drought, Irion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Irion County during May.

Drought, Jones

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Jones County during May.

Drought, Kimble

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated exceptional drought conditions across Kimble County during May.

Drought, Mason

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Mason County during May.

Drought, McCulloch

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across McCulloch County during May.

Drought, Menard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Menard County during May.

Drought, Nolan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Nolan County during May.

Drought, Runnels

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Runnels County during May.

Drought, San Saba

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across San Saba County during May.

Drought, Schleicher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Schleicher County during May.

Drought, Shackelford

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Shackelford County during May.

Drought, Sterling

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Sterling County during May.

Drought, Sutton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated exceptional drought conditions across Sutton County during May.

Drought, Taylor

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Taylor County during May.

Drought, Throckmorton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Throckmorton County during May.

Drought, Tom Green

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Tom Green County during May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519321, 519322, 519323, 519324, 519325, 519342, 519345, 519347, 519349, 519350, 519352, 519354, 519357, 519359, 519361, 519363, 519368, 519370, 519375, 519377, 519378, 519390, 519394, 519396.